Annals of Optometry and Contact Lens 2015;14(2):119-122.
Published online June 25, 2015.
Masquerading Cases of Ethambutol-Induced Toxic Optic Neuropathy
Hyung Il Kim, In-Beom Kim, Yeonwoong Chung, Yeong Hoon Kim
Gyeongju St. Mary’s Eye Clinic1, Gyeongju, Korea
Department of Anatomy, College of Medicine, The Catholic University of Korea2, Seoul, Korea
Catholic Neuroscience Institute, College of Medicine, The Catholic University of Korea3, Seoul, Korea
Department of Ophthalmology and Visual Science, St. Vincent’s Hospital, The Catholic University of Korea4, Suwon, Korea
Department of Ophthalmology and Visual Science, College of Medicine, The Catholic University of Korea5, Seoul, Korea
Received: 20 May 2015   • Revised: 26 May 2015   • Accepted: 29 May 2015
Abstract
Purpose: We report rare cases of ethambutol-induced optic neuropathy that masquerades as age-related disorders.
Case summary: (Case 1) A 90-year-old man with moderate dementia presented with bilateral progressive visual disturbance. Visual acuities were hand motion (OD) and 4/200 (OS), both not corrected. Hypermature cataract (OD) and thick nucleosclerosis (OS) were observed. Cataract surgery was performed in both eyes. Visual acuity and mental status improved after the operation, but degraded after 3 months. Ocular findings were non-specific, but he was being treated for tuberculosis pleurisy since a year ago. Visual acuity improved after cutting ethambutol, and was 8/20 (OU) after 5 years. (Case 2) A-76-year-old woman presented with decreased vision of both eyes. She had been diagnosed with pulmonary tuberculosis 5 months prior to the visit. Follow-up had been lost since then. Progressive cataract was suspected and operation was performed, with no improvement. Visual field exam revealed scotomas, so normal tension glaucoma was also suspected. A two-prong approach of ethambutol discontinuation and antiglaucomatic treatment was initiated, which resulted in progressive but slow improvement of vision. Visual acuity was 20/25 in both eyes 2 months later.
Conclusions: Ethambutol treatment in the elderly can masquerade as age-related disorders. As the incidence of atypical tuberculosis is increasing, careful evaluation of tuberculosis is necessary in opthalmology.
Ann Optom Contact Lens 2015;14(2):119-122
Key Words: Ethambutol, Masquerade, Optic neuropathy, Tuberculosis
TOOLS
METRICS Graph View
  • 235 View
  • 1 Download
Related articles


ABOUT
BROWSE ARTICLES
EDITORIAL POLICY
FOR CONTRIBUTORS
Editorial Office
Korea University Anam Hospital, 73 Inchon-ro, Seongbuk-gu, Seoul 02841, Korea
Tel: +82-2-2271-6603    Fax: +82-2-2277-5194    E-mail: journal@annocl.org                

Copyright © 2022 by The Korean Optometry Society and The Korean Contact Lens Study Society.

Developed in M2PI

Close layer
prev next